top of page
  • Writer's pictureIvan Bristow

Are topical steroids harmful?

Are topical steroids harmful? This is a question that I sometimes get asked by patients when discussing their use in the treatment of inflammatory skin conditions such as eczema (atopic dermatitis). Having looked at social media, it appears there is a sense of concern over their use which is not necessarily reflected in the medical literature with a recent study from the UK suggesting over the longer term when used intermittently, they are safe to use.



a tube of skin cream


History of topical corticosteroids


Topical corticosteroids (TCS) were developed from their systemic counterparts in the 1950’s with the first reported clinical use in 1952, but became widely available in the 1960’s [1]. Initially, cortisone was the main agent with a limited application, but research shortly afterwards discovered that addition of fluorine to the basic molecular structure dramatically increased its potency and physiological effects which gave rise to a new generation of topical steroids with a range of potencies.


Side effects of topical steroid use


As TCS have been used for decades, the profile of their side effects is well documented in the medical literature. These include:


· Thinning of the skin (Skin atrophy)

· Telangiectasia

· Skin straie (stretch marks)

· Changes in skin pigmentation (more noticeable in darker skin types)

· Worsening or spreading of concurrent skin infection i.e . Tinea incognito

· Steroid rosacea

· Contact dermatitis (to ingredients within the preparation)

· Bruising

· Delayed wound healing


In addition, two terms - topical steroid addiction and topical steroid withdrawal syndrome have been used. They are without a proper medical definition and are controversial with many in the dermatological community questioning these entities [2].



Steroid Phobia


TCS are safe and effective agents in the management of many inflammatory skin disorders such as eczema and lichen planus but there remains a fear amongst the public about their side-effects which has led to the term “steroid phobia” appearing in the medical literature. A systemic review in 2017 investigated the phenomenon and reported topical steroid phobia amongst the general public prevalence ranging between 21 - 83.7% in adults and 77% of parents of paediatric patients [3]. Sources of misinformation were considered to be friends, healthcare workers and the internet. Concerns ranged from mild concern to irrational anxiety.


Steroid phobia and social media


Social media has been recognised for a place where there is growing concern over TCS safety [2]. A review of steroid phobia on the internet highlighted the extent of the issue. Researchers located and reviewed 294 clips and articles from social media platforms such as TikTok, YouTube and Instagram. The combined media had an average of 407 public views and was predominantly produced by patients or bloggers (71.8%) [4]. Most commonly discussed was topical steroid withdrawal (40%) and addiction (84%) and in the vast majority (84%) of posts it was a negative projection of TCS. The side effects of TCS use were mentioned in 46% of posts. This included reference to skin thinning, stretch marks, dryness, delayed wound healing, sleep and mood changes. Only a small number of posts were giving a positive message from official sources such as dermatologists and healthcare organisations.


The concept has been explored further in a qualitative study published in the BMJ [5]. Twenty-six participants were selected from a hospital and from social media platforms (the authors acknowledging patients holding negative views about TCS were unlikely to consult a dermatologist). The findings from this work were limited but suggested that poor handling of a patients concerns about TCS led to a deteriorating practitioner-patient relationship which may lead to the patient exiting the mainstream healthcare system. In addition, despite TCS phobia being low in this group, patients cited issues of avoidance based on lack of progress of their condition or flares on cessation.


Are topical steroids harmful?


In a time of evidence-based medicine, it is perhaps important to scientifically evaluate the safety of topical steroids. In a recently published article, a UK based research team have undertaken a systematic review specifically aimed at looking at the long-term safety of topical steroids. One of the issues they identified is that many randomised controlled trials (RCTs) failed to have a long enough follow up to evaluate the longer-term effects of TCS use. The researchers reviewed RCTs and observational studies looking at the effects of TCS in patients with eczema, of any age. The study was open to all potencies of steroids and all prescribed regimens of treatment.


The results covered 2 RCTs, two cohort and two case-control studies covering over 10 000 patients within all studies. The results were generally reassuring in that there was no evidence that long term that intermittent TCS use led to side effects such as skin thinning or growth abnormalities. A small association between TCS use and type 2 diabetes, but the evidence was not strong or statistically significant.


Implications for podiatrists


TCS are an important for the management of many dermatoses, including those affecting the foot and ankle. From the research evidence it seems that there is some fear amongst some patients about topical steroids, much of which is probably not justified. However, it is important to note that this may have arisen due to lack of relevant information from healthcare workers to address patients concerns. On the face of it, this latest research suggests that TCS are safe but this is an area that probably requires more research. In addition, more time spent with patients addressing any concerns may well be a good investment if it leads to increased use of steroids and improvement in a patients skin condition.




References



1. Lahiri K: A Treatise on Topical Corticosteroids in Dermatology. New York: Springer; 2018.

2. Tan SY, Chandran NS, Choi EC: Steroid Phobia: Is There a Basis? A Review of Topical Steroid Safety, Addiction and Withdrawal. Clin Drug Investig 2021, 41:835-842.

3. Li AW, Yin ES, Antaya RJ: Topical Corticosteroid Phobia in Atopic Dermatitis: A Systematic Review. JAMA Dermatology 2017, 153:1036-1042.

4. Nickles MA, Coale AT, Henderson WJA, Brown KE, Morrell DS, Nieman EL: Steroid phobia on social media platforms. Pediatr Dermatol 2023, 40:479-482.

260 views

Recent Posts

See All

Comments


bottom of page